Are these thyroxine side effects ?

I started 25mg of levo last Sunday. I've felt fine. Then since yesterday I've felt unwell. Very heavy achy eyes and top of head. Feeling woozy and sickly. Light outside bright but im used to indoors since being unwell i guess, the last 6 months . I thought it was the usual crashes I get if I over do things but it felt a little worse..I woke up feeling heavily sedated, more than usual. 8am and I cous barely open my eyes then all day I felt like how I described above.

I was put on levo last Friday after my latest bloods showed my tsh was 9.28 and ft4 15.7. Tsh been climbing since last summer.

A friend of mine saI'd it could be the levo and to read a link and if I have the seek help immediately see the doctor asap. It scared me to death. drugs.com/sfx/levothyroxine... I've not dared read it.

Any help appreciated. I suffer health anxiety so he's not helped reassure me lol

Thank you.

Julie

7 Replies

oldestnewest
  • 25 is a low dose so you are probably just under medicated but I'm sure someone else will be along soon who is more knowledgable!

  • My husband told me to ignore my friend saying I needed to seek help immediately. It's left me very anxious.

    Thank you. 25 is a tiny dose and I've no symptoms like a fast heart or shakes like my gp said I'd get if it was too much.

  • I think your husband is right ;-) I would personally only take advice from Thyroid UK or websites recommended by them. Levo may not work for in the long run or may not alleviate all of your symptoms but I would give it a go before deciding a different route.

  • Jingyd35,

    It takes 7-10 days to absorb Levothyroxine so it is possible your body is reacting to it as you start to metabolise it. It's not uncommon to feel unwell when you first start Levothyroxine and any adverse effects are likely to subside within 2-3 weeks.

    _________________________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you.

    So I don't need to be concerned if the eye pain and heavy head lasts a few days? My friend worried me saying it was on the seek help immediately list.

    Your reply has reassured me.

  • I am sorry you are feeling so rough but it could be due to your low dose of levo, i.e. 25mcg which might not be sufficient to make you feel a relief of symptoms. Usually the starting point is 50mcg with 25mcg increments around every six weeks until the patient's TSH is 1 or below and feels much better.

    I would phone surgery and say that you are feeling worse on 25mcg of levo and could he please increase it to 50mcg. Too low a dose can backfire but the GPs seem unaware of this and are very reluctant to give a decent dose.

    I must admit it takes some time to reach a dose which makes you feel much better but sometimes it can be a hit/miss affair for a while. Not pleasant either. This is an excerpt from Thyroiduk and the whole link will be helpful. Excerpt:

    Hypothyroidism:

    You will need to be patient as it can take a long time to improve. It takes about 7-10 days for the levothyroxine to enter the body’s cells properly so don’t expect any improvement before then. Some people do see improvement in two weeks but for many it can take several weeks and even then, only some of the symptoms will improve in the beginning. If you have been ill for a very long time, it can take many months before you are back to normal.

    You may find that you have some good days and then some bad days again. You need to be careful not to overdo it until you have found the right level for you (your set point).

    Ensure that you are taking your levothyroxine with water, on an empty stomach. Wait for at least 30 minutes before you eat.

    Ensure that you do not take calcium carbonate (found in calcium and other supplements and antacids) within four hours of your levothyroxine as this affects absorption.

    Ensure that you do not take iron supplements within two hours of your levothyroxine.

    Other drugs that have been reported to reduce levothyroxine absorption include ciprofloxacin (Cipro), raloxifene (Evista)

    thyroiduk.org.uk/tuk/diagno...

    Your experience is not unusual, I myself (TSH 100) could believe how much worse I felt when first prescribed (after being undiagnosed for such a long, long time).

    I hope you feel better soon.

  • Thank you.

    So it's normal to feel quite groggy when you first start levo then. Maybe it'll ease off as time goes on. I do have crash days still pre levo but this weekend it's been more headache and heavy eyes. It's knocked me about and I've had to rest. Which I hate doing. It's been a while since I felt so bad and that's saying alot after the last 6 months of this ill health.

    I am repeating my bloods 4-6 weeks. I know my gp.won't increase to 50 until that first test as he was worried 25 might make me feel ill with my t4 being fairly good at 15.7.

    Thank you.

    Julie

You may also like...